The trusted source for
healthcare information and
Anything Acute Going On?
By Ken Grauer, MD, Professor Emeritus in Family Medicine, College of Medicine, University of Florida. Dr. Grauer is the sole proprietor of KG-EKG Press, and publisher of an ECG pocket brain book.
Scenario: The ECG shown above was obtained from an older woman with chronic kidney disease. She was seen in the office with atypical chest discomfort. Is anything acute likely to be going on?
Interpretation: The rhythm is sinus at 70/minute. All intervals and the mean QRS axis are normal. There is no evidence of chamber enlargement. The interesting findings relate to T wave appearance and the picture in lead aVL.
Small q waves are seen in leads I and aVL. R wave progression is normal, with transition occurring between leads V3-to-V4. There is ST segment flattening in several leads, most notably in leads III and aVF. T waves are tall and peaked diffusely. Although the base of these T waves is not quite as narrow as is normally seen with hyperkalemia this diagnosis has to be assumed until proven otherwise given the patient's history of chronic kidney disease. An immediate serum potassium level is essential.
In view of this patient's history of chest discomfort the lead of most concern is aVL. Although small in amplitude, there is a definite Q wave with at least 1 mm of ST segment elevation in this lead. This could represent acute high lateral infarction.
Of the 5 lateral leads (I, aVL, V4, V5, V6), lead aVL views the heart from the most remote perspective (looking down at the heart from the left shoulder). On occasion, it may be the only lateral lead to show acute changes with high lateral infarction. One should keep in mind that in addition to hyperkalemia, T wave peaking may also reflect ischemia. Unfortunately, there is no way to tell from this ECG alone if the changes seen here are due to hyperkalemia, acute high lateral infarction, or a combination of the two. Clinical correlation with serial troponin levels and repeat ECG after normalization of serum potassium will be needed to resolve the issue.